Texas, 2022

Heat in Texas, August 18 to 22, 2022

August 18 to 22, 2022 · NWS CRP · 6 events in 4 counties and zones

Hot and humid conditions returned to the Coastal Bend on the 18th and again on the 22nd. Heat index values ranged from 110 to 114 degrees in the afternoon.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

Hot and humid conditions returned to the Coastal Bend on the 18th and again on the 22nd. Heat index values ranged from 110 to 114 degrees in the afternoon. Isolated areas in the Coastal Bend had heat index values up to 115 degrees for a brief period in the afternoon of the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Aug 18, 2:59 PM CST, 1 minute earlier.

Area forecast discussion, Aug 18, 2:59 PM CST, 1 minute before
Area Forecast Discussion
National Weather Service Corpus Christi TX
359 PM CDT Thu Aug 18 2022

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Friday Night)
Issued at 318 PM CDT Thu Aug
18 2022

A heat advisory is in effect through 6 PM this evening for the
coastal counties for heat index values up to 111F. An special
weather statement for heat index values of 105-109F is in place
for areas outside the advisory.

Isolated showers and thunderstorms that have developed along the
sea breeze have started to diminish, but will continue at least a
slight chance for activity to continue through the late afternoon
until the loss of daytime heating.

A weak frontal boundary is moving south across central and eastern
portions of Texas, where scattered showers and thunderstorms are
ongoing. The boundary should continue to move farther south but
stall near the Victoria Crossroads. This will continue chances for
showers and thunderstorms through the evening before diminishing
with the loss of heating for the Victoria Crossroads, with slight
chances across areas west toward Cotulla and slight chances
across the northern Coastal Bend.

The stalled boundary should retreat to the north overnight through
Friday, however, with lingering moisture, will continue to
expected isolated to scattered showers and thunderstorms, focusing
toward the Victoria Crossroads area. The sea breeze may still be
able to produce an isolated shower or two, but the bulk of the
moisture is expected to move north away from South Texas.

Overall, temperatures will remain very warm and humid. Heat index
values of 105-109 are again expected for Friday, but may focus
mainly across the Coastal Bend as the atmospheric moisture moves
farther north through the day.

Overnight lows will range in the 70s, with temperatures in the
lower 80s along the immediate coast.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 318 PM CDT Thu Aug 18 2022

The tropical wave over the Yucatan peninsula at this time will move
northwest across the southern Gulf of Mexico Friday. Deterministic
runs of the NAM/GFS/CAN do not show much in the way of organization
of this system as it moves northwest. But with very warm waters over
the southern Gulf of Mexico, the possibility of some organization
can not be ruled out. The ensemble members of the ECENS/GEFS show
the low tracking inland over the northeast Mexico Saturday night or
Sunday morning. Latest NHC outlook keeps the chance of formation low
at 30 percent at this time.

Even without development, region will see an increase in moisture as
the tropical wave approaches Saturday and moves inland by Sunday.
Scattered convection will move into the coastal waters Saturday
morning and move inland by the afternoon. But think the better
chance for rainfall will be on Sunday as ECMWF shows slug of higher
moisture move northward into the region.

The tropical wave will move inland and weaken by Monday with the
region underneath a weak upper ridge. So should see slightly warmer
temperatures and very low rain chances on Monday. The afternoon heat
index will likely be the highest on Monday with readings from 105 to
109 degrees.

An upper trough will swing through the Ohio and Tennessee River
valleys Sunday and Monday with a piece of energy being left behind
over north Texas Monday. Rain chances will increase again for the
middle part of next week as this weak mid level trough sags south.
Deep moisture will arrive with this feature with PW values
increasing to 2-2.2 inches from Tuesday night through Thursday
night. Will show chance PoPs during this period with the possibility
of beneficial rainfall occurring next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1255 PM CDT Thu Aug 18 2022

Mostly VFR, with potential MVFR for LRD/COT between 13Z-15Z FRI.
Isolated showers are popping up along the sea breeze, with
potential to impact VCT, especially around and after 21Z. MVFR
conditions may be possible in any showers/thunderstorms. Will
continue to monitor potential development toward CRP, but activity
appears to be struggling to develop farther south. General SE
10-15 KTs this afternoon will become light overnight, but
restrengthen to 10-15 KT late in the TAF period.

&&

.MARINE...
Issued at 318 PM CDT Thu Aug 18 2022

Weak to moderate southerly flow is expected tonight through
Friday night. Isolated showers and thunderstorms will be possible
this evening, especially across the nearshore waters north of Port
Aransas. This is in part to showers and thunderstorm activity that
have developed across central Texas along a weak frontal boundary.
Activity should diminish through the night, but redevelopment will
be possible again on Friday, initially over the open gulf waters
in the morning and then closer to the coast by the afternoon.

A tropical wave moving through the western Gulf of Mexico will
result in scattered showers and thunderstorms over the coastal
waters Saturday and Sunday. Onshore flow will increase to moderate
levels this weekend as the tropical wave moves inland over northeast
Mexico and Rio Grande valley with SCEC conditions over the Gulf
waters Saturday night and Sunday night. Shower and thunderstorm
activity will become isolated on Monday as the tropical wave moves
inland and weakens. The onshore flow will decrease to weak to
moderate for Monday. Rain chances will increase again for Tuesday
as an upper level disturbance moves south through Texas.

&&

.PRELIMINARY POINT TEMPS/POPS...
Corpus Christi    94  77  93  77 /  10  10  10  10
Victoria          97  76  94  76 /  30  30  40  10
Laredo            98  78  98  78 /   0  10  10  10
Alice             97  76  94  76 /  10  10  10  10
Rockport          95  81  93  82 /  20  10  20  20
Cotulla          100  79  98  78 /  10  20  10  10
Kingsville        95  77  94  77 /  10  10  10  10
Navy Corpus       95  83  92  83 /  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 6 PM CDT this evening for TXZ242>247-342>344-
     346-347.

GM...None.
&&

SHORT TERM...CB/85
LONG TERM....TMT/89
AVIATION...CB/85
Hazardous weather outlook, Aug 18, 3:55 AM CST, 11 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Corpus Christi TX
455 AM CDT Thu Aug 18 2022

TXZ229>234-239>247-342>347-442-443-447-191000-
La Salle-McMullen-Live Oak-Bee-Goliad-Victoria-Webb-Duval-Jim Wells-
Inland Kleberg-Inland Nueces-Inland San Patricio-Coastal Aransas-
Inland Refugio-Inland Calhoun-Coastal Kleberg-Coastal Nueces-
Coastal San Patricio-Aransas Islands-Coastal Refugio-Coastal Calhoun-
Kleberg Islands-Nueces Islands-Calhoun Islands-
455 AM CDT Thu Aug 18 2022

This Hazardous Weather Outlook is for south Texas.

.DAY ONE...Today and tonight.

Heat index values are expected to range from 105 to 109 degrees with
Kleberg and Nueces Counties briefly reaching 110/111 degrees.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Isolated to scattered thunderstorms are possible each day Friday
through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

GMZ231-232-236-237-250-255-270-275-191000-
Baffin Bay and Upper Laguna Madre-Corpus Christi and Nueces Bays-
Copano, Aransas, and Redfish Bays-
San Antonio, Mesquite, and Espiritu Santo Bays-
Coastal waters from Baffin Bay to Port Aransas out 20 NM-
Coastal waters from Port Aransas to Matagorda Ship Channel out 20 NM-
Waters from Baffin Bay to Port Aransas from 20 to 60 NM-
Waters from Port Aransas to Matagorda Ship Channel from 20 to 60 NM-
455 AM CDT Thu Aug 18 2022

This Hazardous Weather Outlook is for Gulf of Mexico.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered thunderstorms possible Saturday and Tuesday.

Brief Small Craft Advisory conditions could be possible Saturday
through Monday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heat. Local standard time, as filed.

Heat, Coastal Nueces County

When
August 18, 3:00 PM CST to 6:00 PM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 114 degrees during the late afternoon.

Heat, Inland Kleberg County

When
August 18, 3:00 PM CST to 6:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 114 degrees during the late afternoon.

Heat, Inland Kleberg County

When
August 22, 12:00 PM CST to 6:00 PM CST
Where
Inland Kleberg County forecast zone
Reported by
ASOS
Coordinates
27.427, -97.668 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 114 degrees during the afternoon. Heat index values briefly reached 115 degrees.

Heat, Inland Nueces County

When
August 22, 12:00 PM CST to 6:00 PM CST
Where
Inland Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 114 degrees during the afternoon. Heat index values briefly reached 115 degrees.

Heat, Coastal Nueces County

When
August 22, 12:00 PM CST to 6:00 PM CST
Where
Coastal Nueces County forecast zone
Reported by
ASOS
Coordinates
27.735, -97.516 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 114 degrees during the afternoon.

Heat, Webb

When
August 22, 3:00 PM CST to 6:00 PM CST
Where
Webb forecast zone
Reported by
AWOS
Coordinates
27.761, -99.332 (the zone’s center; the record gives no point)

Heat index values ranged from 110 to 114 degrees during the late afternoon.

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1055860, 1055861, 1055862, 1055863, 1055864, 1055865.